Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Albuquerque, NM

July 23, 2018Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 7:38 PM MDT for Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 7:38 PM MDT (01:38 UTC)
Expired
Jul 23, 2018, 10:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 67 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3243 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WGUS55 KABQ 240138
FFWABQ
NMC049-240445-
/O.NEW.KABQ.FF.W.0056.180724T0138Z-180724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
738 PM MDT MON JUL 23 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Santa Fe County in north central New Mexico...

* Until 1045 PM MDT.

* At 738 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cerrillos Hills State Park, Madrid and Los Cerrillos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3541 10606 3532 10625 3540 10625 3546 10616

$$

33
1 follow-up statement
969 
WGUS75 KABQ 240443
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1043 PM MDT MON JUL 23 2018

NMC049-240452-
/O.EXP.KABQ.FF.W.0056.000000T0000Z-180724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Fe-
1043 PM MDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SANTA FE COUNTY WILL
EXPIRE AT 1045 PM MDT...

The heavy rain has ended. Some light rain may continue this evening 
but heavy rain is not expected. Please continue to heed any road 
closures and do not attempt to drive through areas where water 
covers the roadway.

LAT...LON 3541 10606 3532 10625 3540 10625 3546 10616

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:58 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 4:58 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
458 PM MDT Mon Jul 23 2018

.AVIATION...
00Z TAF CYCLE
Upper high center over central NM at 23Z will drift to the west
during the next 24 hrs. Sct to nmrs showers and tstms will continue
to rotate around the high over NM through 24/06Z and possibly until
24/12Z, with the bulk of the showers and storms ending up over ne and
east central NM, where the focus for the stronger storms with hail,
gusty outflow winds to 45kt and heavy rainfall are expected. Expect brief
mt obscurations due to MVFR/IFR cigs/vsbys in the stronger storms
areawide. Local MVFR cigs possible along the east slopes of the
Sangre de Cristo mts around 24/06Z-13Z. An east wind into KABQ is
expected to redevelop with gusts to around 35kt, but timing/strength
is a little uncertain due to exactly how convection continues to
develop this evening.

&&

.PREV DISCUSSION...237 PM MDT Mon Jul 23 2018...
.SYNOPSIS...
An active, unsettled weather pattern through at least next weekend. A
strong back door cold front has delivered fresh, low level moisture
to eastern and central NM. This will result in widespread showers and
thunderstorms over much of the area, but especially from the central
mountains east to the TX border. Severe weather is possible in the
northeast today and Tuesday. Flash flooding will be a concern each
day, especially on recent burn scars.

&&

.DISCUSSION...
Despite a large high pressure area centered over western NM showers
and thunderstorms have erupted over the western and northern
mountains this afternoon, thanks to a fresh supply of low level
moisture in the wake of last nights back door cold front. The front
made it to the Continental Divide this morning. Showers and storms
will continue to develop over the west and central areas through this
afternoon, spilling into the northeast and east central areas this
evening. Flash flooding will be a concern, primarily over the
northern mountains. Isolated severe weather will impact the
northeast.

Pretty much a carbon copy for tomorrow with scattered to numerous
showers and thunderstorms in the afternoon into the night, favoring
the northern mountains. Isolated severe weather is again possible in
the northeast, while local flash flooding is possible, the biggest
threat probably in the northern mountains again.

Not much change for Wednesday with the best chances of showers and
storms from the central mountains eastward. A back door cold front
will renew the low level moisture Wednesday night into Thursday.
Thursday will be very active, with Friday and the weekend backing off
just a little. The threat for flash flooding will continue, actually
becoming an even bigger concern from late week through the weekend,
due to antecedent conditions potentially being much wetter. Isolated
severe weather cannot be ruled out midweek through next weekend, but
the bigger story will be the heavy rain.

CHJ

&&

.FIRE WEATHER...
The back door cold front that raced through the state overnight has
replenished low level moisture across the area. As a result, a
better crop of showers and thunderstorms have developed across the
northern and western mountains. Storms across the west will move
slowly toward north, while storms across the north will move toward
the east and southeast around 5 to 10 mph through the evening. Much
of the thunderstorm activity through tonight will favor the
northeast quarter of the state as storms roll off the northern
mountains. Any storm will be capable of frequent lightning, small
hail, strong outflow winds, heavy rain and flash flooding. Burn
scars will be the most susceptible to flash flooding.

Another strong gap wind is expected tonight across the Rio Grande
Valley which will again push moisture westward. The upper level high
that has been centered over NM will also shift westward. The
combination of these will lead to another active day on Tuesday.
This active shower and thunderstorm period will continue through the
end of the week, and perhaps into next week thanks to several
disturbances rounding the high and associated moist boundaries
shifting into NM. Thus, look for temperatures to trend downward,
closer to normal July values, while humidity values trend upward.
Ventilation rates will generally be good to excellent, though
pockets of poor ventilation are possible in areas of persistent
convection.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ511>515-518-527>529.

&&
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Mon Jul 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today across the
northern mountains through the overnight. Storm motions will be slow
and rainfall could become heavy. This may lead to localized areas of
flash flooding, especially over and near recent and older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each afternoon
into the weekend. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Jul 23, 1:49 PM MDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT MON JUL 23 2018

NMZ512-514-232015-
West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos
above 9500 feet-
149 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL
215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tererro, or 18 miles east of Santa Fe. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tererro and Cowles.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3579 10572 3582 10566 3573 10553 3565 10565
TIME...MOT...LOC 1949Z 301DEG 4KT 3577 10564

33
Special weather statement, Jul 23, 2:57 PM MDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT MON JUL 23 2018

NMZ527-232130-
Raton Ridge/Johnson Mesa-
257 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 10 miles east of Raton, moving east at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Colfax
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3681 10402 3683 10430 3686 10431 3687 10433
      3699 10435 3700 10431 3699 10405
TIME...MOT...LOC 2057Z 264DEG 8KT 3693 10425

33
Special weather statement, Jul 23, 5:11 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT MON JUL 23 2018

NMZ527-528-232345-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
511 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 11 miles north of Springer, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer and Maxwell.

This includes Interstate 25 between Mile Markers 413 and 434.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3646 10473 3666 10451 3647 10426 3625 10446
TIME...MOT...LOC 2311Z 324DEG 16KT 3653 10453

33
Local storm report, Jul 23, 5:50 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 WNW SPRINGER          36.38N 104.62W
07/23/2018  E60 MPH          COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800729

TRM
Special weather statement, Jul 23, 7:00 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
700 PM MDT MON JUL 23 2018

NMZ528-529-240130-
Far Northeast Highlands-Northeast Highlands-
700 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Valmora, or 9 miles south of Wagon Mound, moving
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Shoemaker.

This includes Interstate 25 between Mile Markers 372 and 384.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3582 10445 3564 10479 3587 10494 3589 10491
      3589 10488 3591 10488 3598 10476
TIME...MOT...LOC 0100Z 311DEG 15KT 3587 10477
Special weather statement, Jul 23, 7:35 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
735 PM MDT MON JUL 23 2018

NMZ518-521-522-240200-
Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley-
735 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL...
SOUTHWESTERN SANTA FE AND BERNALILLO COUNTIES UNTIL 800 PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm near
Golden, or 18 miles east of Bernalillo, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Madrid, Cedar Grove and Golden.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3536 10636 3542 10616 3521 10601 3512 10632
TIME...MOT...LOC 0134Z 340DEG 9KT 3533 10624

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:08 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 6:26 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 23, 6:36 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Jul 23, 6:44 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 23, 6:54 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 23, 6:55 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe2 hr
Jul 23, 7:00 PM MDTSpecial Weather StatementABQMora30 min
Jul 23, 7:03 PM MDTAreal Flood AdvisoryABQMora117 min
Jul 23, 7:10 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 23, 7:30 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe2 hr
Jul 23, 7:31 PM MDTAreal Flood AdvisoryABQBernalillo119 min
Jul 23, 7:35 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jul 23, 7:41 PM MDTSpecial Weather StatementABQSan Miguel34 min
Jul 23, 7:51 PM MDTAreal Flood AdvisoryABQMora, San Miguel114 min
Jul 23, 7:53 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 8:08 PM MDTSpecial Weather StatementABQSanta Fe37 min
Jul 23, 8:20 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe115 min
Jul 23, 8:23 PM MDTFlash Flood WarningABQBernalillo, Sandoval49 min
Jul 23, 8:49 PM MDTAreal Flood AdvisoryABQMora, San Miguel116 min
Jul 23, 8:50 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe115 min
Jul 23, 8:52 PM MDTSpecial Weather StatementABQSan Miguel23 min
Jul 23, 9:13 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Jul 23, 9:15 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 23, 9:21 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel114 min
Jul 23, 9:49 PM MDTAreal Flood AdvisoryABQTorrance116 min
Jul 23, 10:06 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance114 min
Jul 23, 10:21 PM MDTFlash Flood WarningABQGuadalupe, San Miguel3 hr
Jul 23, 10:42 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 23, 10:53 PM MDTSpecial Weather StatementABQTorrance52 min
Jul 23, 11:40 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Jul 24, 2:32 AM MDTFlash Flood WatchABQ21 hr
Jul 24, 1:30 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 24, 2:05 PM MDTSpecial Weather StatementABQColfax25 min
Jul 24, 2:26 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 24, 2:37 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 3:00 PM MDTSpecial Weather StatementABQColfax30 min
Jul 24, 3:05 PM MDTSpecial Weather StatementABQMora25 min
Jul 24, 3:14 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 24, 3:35 PM MDTSpecial Weather StatementABQColfax25 min
Jul 24, 3:46 PM MDTSevere Thunderstorm WarningABQColfax25 min
Jul 24, 3:54 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 4:52 PM MDTSevere Thunderstorm WarningABQColfax38 min
Jul 24, 5:14 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 24, 5:30 PM MDTFlash Flood WarningABQColfax3 hr
Jul 24, 5:39 PM MDTSpecial Weather StatementABQMora36 min
Jul 24, 5:41 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel49 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.